JOURNAL ARTICLE

Valproate-induced hyperammonemic encephalopathy in a renal transplanted patient

Christina Melexopoulou, Smaragdi Marinaki, Maria Darema, Chrysanthi Skalioti, Athina Efthimiou, George Zavos, John N Boletis
Renal Failure 2014, 36 (6): 955-6
24665854
Neurological complications after renal transplantation constitute an important cause of morbidity and mortality. Their differential diagnosis is difficult and essential for subsequent patient's management. Valproate-induced hyperammonemic encephalopathy is an uncommon but serious effect of valproate treatment. Here, we describe the case of a 15-year-old girl who was on a long-term therapy with valproate due to epilepsy and revealed impaired consciousness with hyperammonemia 12 days after renal transplantation. After withdraw of valproate, patients' symptoms resolved within 24 h. Clinicians should increase their awareness for potential complication of valproate, especially in transplanted patients.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
24665854
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"